Texas, 2008

High Wind in Texas, June 4 to 5, 2008

June 4 to 5, 2008 · NWS MAF · 1 event in 1 county or zone

An unseasonably strong upper level system located over the Four Corners region of the southwest United States and an associated surface low pressure trough resulted in a long-lived high wind event for the Guadalupe Mountains.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

An unseasonably strong upper level system located over the Four Corners region of the southwest United States and an associated surface low pressure trough resulted in a long-lived high wind event for the Guadalupe Mountains.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Jun 4, 9:33 AM MST, 27 minutes earlier.

Area forecast discussion, Jun 4, 9:33 AM MST, 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1133 AM CDT WED JUN 4 2008

.UPDATE...
SOUTHWEST WINDS WERE INCREASING OVER MOST OF THE FORECAST AREA.  THE
DOWNSLOPE WINDS WERE RESULTING IN FAIRLY RAPID RISES IN
TEMPERATURES.  THINK THIS PROCESS WILL CONTINUE THROUGH THE
AFTERNOON...SO WILL SEND ANOTHER UPDATE TO INCREASE HIGH
TEMPERATURES A LITTLE.  IT LOOKS LIKE THE RECORD HIGH TODAY FOR
MIDLAND...103 DEGREES SET IN 1933...COULD BE SURPASSED.

&&

.PREV DISCUSSION... /ISSUED 1022 AM CDT WED JUN 4 2008/

UPDATE...
THE FLOW ALOFT WILL TIGHTEN OVER THE REGION AS AN UPPER TROUGH
APPROACHES FROM THE WEST AND THE UPPER RIDGE FLATTENS AND IS SHUNTED
TO THE SOUTHEAST.  THINK MID LEVEL WINDS WILL BE SUFFICIENT FOR
WINDY CONDITIONS IN AREAS ALREADY INCLUDED IN A WIND ADVISORY...IN
ADDITION TO MUCH OF THE PERMIAN BASIN AS HOT TEMPERATURES ALLOW FOR
MIXING UP NEAR 600 MB THIS AFTERNOON.  THEREFORE...WILL UPDATE THE
FORECAST TO ADD LOCATIONS ALONG AND NORTH OF A CRANE...BIG SPRING
AND SNYDER LINE TO THE WIND ADVISORY.  WIND SPEEDS MAY BE A LITTLE
SLOWER TO PICK UP IN THESE AREAS THAN FURTHER WEST...BUT WILL
DIFFERENTIATE THE TIMING DIFFERENCE IN THE WIND ADVISORY.  WILL ALSO
INCLUDE AREAS OF BLOWING DUST THROUGH THE AFTERNOON. THE HIGH WIND
WARNING IN THE GUADALUPE MOUNTAINS LOOKS GOOD...BUT STILL NOT SURE
THE DAVIS MOUNTAINS WILL NEED AN UPGRADE TO A WARNING AT THIS
TIME. WILL ADDRESS UNCERTAINTIES WITH THE AFTERNOON FORECAST ISSUANCE.
TEMPERATURES LOOKED IN LINE AS DID DEWPOINTS.  UPDATE AND
ASSOCIATED PRODUCTS WILL FOLLOW SHORTLY.

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...RED FLAG WARNING FROM 10 AM THIS MORNING TO 9 PM MDT THIS
     EVENING FOR THE FOLLOWING ZONES...GUADALUPE MOUNTAINS
     NP/LINCOLN NF/LNZ...SOUTHEAST PLAINS/BLM ROSWELL/LNZ.

     FIRE WEATHER WATCH FROM 11 AM TO 9 PM MDT THURSDAY FOR THE
     FOLLOWING ZONES...GUADALUPE MOUNTAINS NP/LINCOLN NF/LNZ...
     SOUTHEAST PLAINS/BLM ROSWELL/LNZ.

     HIGH WIND WARNING FROM 11 AM THIS MORNING TO 9 PM MDT THIS
     EVENING FOR THE FOLLOWING ZONES...GUADALUPE MOUNTAINS OF
     EDDY COUNTY.

     HIGH WIND WATCH FROM 9 AM TO 9 PM MDT THURSDAY FOR THE FOLLOWING
     ZONES...GUADALUPE MOUNTAINS OF EDDY COUNTY.

     WIND ADVISORY FROM 11 AM THIS MORNING TO 9 PM MDT THIS EVENING
     FOR THE FOLLOWING ZONES...CENTRAL LEA COUNTY...EDDY COUNTY
     PLAINS...NORTHERN LEA COUNTY...SOUTHERN LEA COUNTY.

TX...RED FLAG WARNING FROM 11 AM CDT /10 AM MDT/ THIS MORNING TO 10
     PM CDT /9 PM MDT/ THIS EVENING FOR THE FOLLOWING ZONES...
     ANDREWS...BIG BEND AREA...BORDEN...CRANE...DAVIS/APACHE
     MOUNTAINS AREA...DAWSON...ECTOR...GAINES...GLASSCOCK...
     GUADALUPE MOUNTAINS...HOWARD...LOVING...MARFA PLATEAU...
     MARTIN...MIDLAND...MITCHELL...PECOS...PRESIDIO VALLEY...
     REAGAN...REEVES COUNTY AND UPPER TRANS PECOS...SCURRY...
     TERRELL...UPTON...VAN HORN AND HIGHWAY 54 CORRIDOR...WARD...
     WINKLER.

     FIRE WEATHER WATCH FROM 12 PM CDT /11 AM MDT/ TO 10 PM CDT /9 PM
     MDT/ THURSDAY FOR THE FOLLOWING ZONES...ANDREWS...BIG BEND
     AREA...BORDEN...CRANE...DAVIS/APACHE MOUNTAINS AREA...
     DAWSON...ECTOR...GAINES...GUADALUPE MOUNTAINS...HOWARD...
     LOVING...MARFA PLATEAU...MARTIN...MIDLAND...PECOS...
     PRESIDIO VALLEY...REEVES COUNTY AND UPPER TRANS PECOS...
     UPTON...VAN HORN AND HIGHWAY 54 CORRIDOR...WARD...WINKLER.

     HIGH WIND WARNING FROM 11 AM THIS MORNING TO 9 PM MDT THIS
     EVENING FOR THE FOLLOWING ZONES...GUADALUPE MOUNTAINS.

     HIGH WIND WATCH FROM 9 AM TO 9 PM MDT THURSDAY FOR THE FOLLOWING
     ZONES...GUADALUPE MOUNTAINS.

     WIND ADVISORY FROM NOON TODAY TO 10 PM CDT THIS EVENING FOR THE
     FOLLOWING ZONES...ANDREWS...BORDEN...CRANE...DAVIS/APACHE
     MOUNTAINS AREA...DAWSON...ECTOR...GAINES...HOWARD...
     LOVING...MARTIN...MIDLAND...MITCHELL...REEVES COUNTY AND
     UPPER TRANS PECOS...SCURRY...VAN HORN AND HIGHWAY 54
     CORRIDOR...WARD...WINKLER.

&&

99/99
Hazardous weather outlook, Jun 4, 8:44 AM MST, 1 hour 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1044 AM CDT WED JUN 4 2008

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-051545-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-
REEVES COUNTY AND UPPER TRANS PECOS-LOVING-WINKLER-ECTOR-MIDLAND-
GLASSCOCK-WARD-CRANE-UPTON-REAGAN-DAVIS/APACHE MOUNTAINS AREA-
PECOS-PRESIDIO VALLEY-MARFA PLATEAU-BIG BEND AREA-TERRELL-
GUADALUPE MOUNTAINS-
1044 AM CDT WED JUN 4 2008 /944 AM MDT WED JUN 4 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...TODAY AND TONIGHT

A VERY DANGEROUS FIRE WEATHER DAY IS EXPECTED ACROSS SOUTHEAST
NEW MEXICO AND WEST TEXAS AS HOT TEMPERATURES AND VERY LOW RH/S
PERSIST AND WINDS INCREASE.  A RED FLAG WARNING IS IN EFFECT FOR
ALL AREAS THIS AFTERNOON THROUGH EARLY THIS EVENING.

STRONGER WINDS ARE EXPECTED AREAWIDE TODAY.  SOUTHWEST WINDS OF
35 TO 45 MPH WITH GUSTS TO 65 MPH CAN BE EXPECTED THIS AFTERNOON
IN THE GUADALUPE MOUNTAINS. IN ADDITION...SOUTHWEST WINDS OF 25 TO
35 MPH WITH GUSTS TO 45 TO 50 MPH CAN BE EXPECTED ACROSS THE
SOUTHEAST NEW MEXICO PLAINS...VAN HORN AREA...UPPER TRANS PECOS
REGION...DAVIS MOUNTAINS AND MUCH OF THE PERMIAN BASIN.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

ANOTHER DAY OF POTENTIALLY VERY DANGEROUS FIRE WEATHER CONDITIONS ARE
POSSIBLE ACROSS MUCH OF THE AREA THURSDAY.

SOUTHWEST WINDS OF 35 TO 45 MPH WITH GUSTS TO 65 MPH WILL BE POSSIBLE
THURSDAY ACROSS THE GUADALUPE MOUNTAINS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

Event by event

1 high wind. Local standard time, as filed.

High Wind, Guadalupe Mountains of Culberson County

When
June 4, 10:00 AM MST to June 5, 5:00 PM MST
Where
Guadalupe Mountains of Culberson County forecast zone
Measured
66 kt (76 mph) measured gust
Reported by
ASOS

A long lived high wind event lasting nearly 36 hours occured in the Guaudalupe Mountains. Gusts peaked at 76 mph.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2008Every state in 2008This day in weather historyWarnings in Texas, June 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 119318.